Kansas, 2012

Drought in Kansas, June 1 to 30, 2012

June 1 to 30, 2012 · NWS SGF · 1 event in 1 county or zone

Persistent high pressure over the region produced excessively high temperatures and limited rainfall during the month. Some locations across extreme southeastern Kansas saw limited rainfall despite a few storms that move through the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Persistent high pressure over the region produced excessively high temperatures and limited rainfall during the month. Some locations across extreme southeastern Kansas saw limited rainfall despite a few storms that move through the region. This area was upgraded from a Moderate Drought (D1) to a Severe Drought (D2) in June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 11:48 PM CST, 12 minutes earlier.

Area forecast discussion, May 31, 11:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 AM CDT FRI JUN 1 2012

...UPDATE TO AVIATION...

.UPDATE...
/ISSUED 934 PM CDT THU MAY 31 2012/

SOME SCATTERED SHOWERS AND SPRINKLES HAVE POPPED UP ON RADAR THIS
EVENING. WENT AHEAD AND INTRODUCED SLIGHT CHANCE POPS MAINLY EAST
OF U.S. 65 AND NORTH OF U.S. 60 AS NORTH/NORTHWESTERLY FLOW WILL
CONTINUE TO INTERACT WITH DECENT MOISTURE AT THE SURFACE AS HIGH
PRESSURE OVER EASTERN NEBRASKA CONTINUES TO SHIFT EAST KEEPING A
DECENT PRESSURE GRADIENT OVER SOUTH CENTRAL MISSOURI. HAVE POPS
GOING THROUGH 06Z AS EXPECTING ACTIVITY TO DIMINISH THROUGH THE
MORNING HOURS AS WINDS BEGIN TO CALM WITH THE SHIFT OF THE HIGH
EAST OVER IOWA THROUGH DAY BREAK.

KURTZ

&&

.DISCUSSION...
/ISSUED 308 PM CDT THU MAY 31 2012/

IT HAS BEEN MUCH COOLER TODAY THANKS TO THE PASSAGE OF A COLD
FRONT THIS MORNING. TEMPERATURES HAVE BEEN IN THE 60S FOR MOST OF
THE AFTERNOON. A VIGOROUS TROUGH IS MOVING THROUGH THE MIDWEST
THIS AFTERNOON MOVING INTO THE GREAT LAKES AND OHIO RIVER VALLEY
REGION FOR THE END OF THE WEEK. VISIBLE SATELLITE SHOWING A DECENT
CLOUD DECK ON THE BACK SIDE OF THIS STORM SYSTEM STRETCHING FROM
THE OZARKS UP TO THE NORTHERN PLAINS REGION WITH SOME BREAKS IN THE
CLOUDS FROM TIME TO TIME.

IT IS GOING TO BE NICE WEATHER TO OPEN UP THE WINDOWS THE NEXT
COUPLE OF DAYS AND GET SOME FRESH AIR. TONIGHT WILL BE THE
COOLEST WE HAVE SEEN IN QUITE SOME TIME WITH READINGS FALLING DOWN
INTO THE MIDDLE AND UPPER 40S BY TOMORROW MORNING. WE WILL SEE A
MIXTURE OF SUN AND CLOUDS ON FRIDAY AND TEMPERATURES WILL BE WAY
BELOW AVERAGE IN THE MIDDLE TO UPPER 60S FOR AFTERNOON HIGHS. AN
UPPER LEVEL DISTURBANCE WILL BE RIDING DOWN THE BACK SIDE OF THE
TROUGH IN THE NORTHWEST FLOW TOMORROW NIGHT. THIS MAY SQUEEZE OUT
A FEW LIGHT SHOWERS AND PERHAPS AN ISOLATED RUMBLE OF THUNDER BUT
MOISTURE AND INSTABILITY WILL BE LACKING AND THE BEST CHANCE OF
THIS WILL BE ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

A BROAD NORTHWEST FLOW WILL CONTINUE INTO THE WEEKEND WITH ANOTHER
DISTURBANCE RIDING THROUGH LATE SUNDAY INTO MONDAY. THIS WILL HAVE
BETTER OPPORTUNITY TO BRING A ROUND OF SCATTERED SHOWERS AND AN
ISOLATED STORM OR TWO SUNDAY NIGHT BEFORE EXITING THE REGION
MONDAY MORNING. THIS WILL BE THE BEST CHANCE FOR RAINFALL OVER THE
NEXT 7 DAYS. TEMPERATURES WILL SLOWLY REBOUND THIS WEEKEND WITH
HIGHS IN THE 70S ON SATURDAY AND BACK IN THE 80S ON SUNDAY.

UPPER LEVEL RIDGING WILL BUILD OVER THE CENTRAL PLAINS WILL TAKE
PLACE EARLY NEXT WEEK. THIS MEANS A RETURN TO SLIGHTLY ABOVE
AVERAGE TEMPERATURES NEXT WEEK WITH HIGHS BACK IN THE MIDDLE AND
UPPER 80S. HAVE FOLLOWED A LITTLE CLOSER WITH THE ECMWF 12Z
SOLUTION WITH A SLIGHTLY DRIER OUTPUT THAN THE GFS. THINKING THAT
THE UPPER LEVEL RIDGING WILL HOLD DOWN MUCH IN THE WAY OF RAIN
CHANCES NEXT WEEK.

GRIFFIN

&&

.AVIATION...

A DECK OF STRATOCUMULUS WILL BE THE MAIN AVIATION CONCERN INTO
FRIDAY MORNING. UPSTREAM OBSERVATIONS AND SHORT RANGE MODELS
INDICATE THAT PREVAILING MVFR IS A STRONG LIKELIHOOD AT KSGF
THROUGH ABOUT MID MORNING ON FRIDAY. SEVERAL MODELS ACTUALLY WANT
TO BRING IFR CEILINGS INTO KSGF LATE TONIGHT. WHILE THIS WEATHER
REGIME MAY FAVOR SOME BUILD DOWN OF CEILINGS...JUST NOT SEEING
ENOUGH OBSERVATIONS UPSTREAM TO SUPPORT THIS. DID INSERT A
SCATTERED DECK AT 900 FT AGL TO COVER THIS FOR NOW.
OTHERWISE...MVFR IS EXPECTED TO BUILD INTO KBBG AND KJLN LATER
TONIGHT. CONFIDENCE IS A BIT LOWER AT THESE AERODROMES....BUT
STILL FELT PREVAILING WAS THE WAY TO GO. VFR WILL THEN RETURN TO
SOUTHERN MISSOURI BY LATE FRIDAY MORNING. AN UPPER LEVEL
DISTURBANCE WILL THEN BRING INCREASING MID LEVEL CLOUDS TO THE
REGION STARTING FRIDAY AFTERNOON. THERE WILL BE A FEW SHOWERS
SCATTERED ABOUT...SO DID INSERT A VCSH PREVAILING GROUP. WOULD NOT
BE SURPRISED IF THERE WAS AN ISOLATED LIGHTNING STRIKE OR
TWO...BUT CONFIDENCE IS TOO LOW TO INCLUDE IN THE CURRENT TAF
CYCLE.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 31, 7:04 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT THU MAY 31 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
804 PM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT AS A WEAK
  DISTURBANCE MOVES BY THE REGION.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY INTO EARLY NEXT
  WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

KURTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Bourbon

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bourbon forecast zone
Reported by
Other Federal Agency
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

The U.S Drought Monitor reported Moderate Drought (D1) to Severe Drought (D2) developed during the month of June. While the region received some rainfall during the month, the coverage was very limited and sparse with Bourbon County generally receiving less than 1.5 inches of rain. The month of June is when drought conditions started to expand and worsen over southeast Kansas. The loss and damage estimates will be included for the entire drought event at its conclusion.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387184.